Start with a free trial account for free content every month. Already a subscriber? Sign in.

Bouncebacks: Toxicology- Mixed OD & Asprin OD

Mike Weinstock, MD, Hannah Hays, MD, Craig Pratt, MD, and Sean Nordt, MD PharmD FAAEM
00:00
14:43
Sign in or subscribe to listen

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

C3 Project Written Summary:Vaginal Bleeding, Pediatric Traumatic Musculoskeletal Disorders 2 MB - PDF

We continue, as promised, last months Toxicology related Bouncebacks segment... Sometimes we actually do what we say we are going to do.This time its asprin toxicity on the agenda.

To view chapter written summaries, you need to subscribe.

Sign up today for full access to all episodes.

Evert G. -

Just subscribed to EM:RAP and still catching up with the previous episodes. Regarding acute salicylates OD, could increasing the stomach pH (by PO antacids if appropriate and IV PPI/H2 antagonists) reduce the absorption of salicylates and be used as a fast, temporary measure to buy time for initiation of other, more definitive treatment?

Answer FROM SEAN Nordt:
Great question. Gastric pH manipulation has been tried in past for aspirin and iron with disastrous consequences. Sodium bicarbonate gastric lavage was used formerly to ionize salicylate and iron in stomach and prevent absorption but resulted in hypernatremia and several pediatric deaths.

PPI/H2 do not work fast enough if initiate in ED. Large ingestions often have nausea and vomiting, which makes giving something po more challenging. Would recommend activated charcoal if could hold down rather than po antacid as would expect would need to give large volume to ionize "all" the salicylate in large ingestion.

One caveat with pH manipulation would be delay in absoprtion, which could be beneficial if less reaches the systemic circulation as the percentage absorbed over time is metabolized or excreted in feces.

However, as the majority of absorption is in the small intestines can see serial "low" levels in the ED over 6 to 8 hours in "normal" situations and then a delay in peak after patient has been discharged or sent to psychiatry. Delay in absorption can occur normally with pyloric spasm but also aspirin can have poor solubility in large ingestions. Manipulating intraluminal pH could further delay this delay giving a false sense of security.

History of amount ingested are often incorrect, either under or over estimated so really need to follow clinical picture and serial levels interpreted with serum pH.

If knew enteric coated, would give activated charcoal and then GoLytely(R) whole bowel irrigation to get prevent systemic absorption.

The decision to dialyze is going to be based on clinical signs and symptoms and to some extent serum concentrations, however, can see severe poisonings and deaths at relatively "low" levels so do not rely on concentrations alone for decision to dialyze.

Sean

To join the conversation, you need to subscribe.

Sign up today for full access to all episodes and to join the conversation.

To download files, you need to subscribe.

Sign up today for full access to all episodes.
Episode 130 Full episode audio for MD edition 238:19 min - 100 MB - M4AEM:RAP July 2012 Written Summmary 1 MB - PDFC3 Project Written Summary:Vaginal Bleeding, Pediatric Traumatic Musculoskeletal Disorders 2 MB - PDF